Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2017, 2:14 PM MDT for Wallace County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2017, 2:14 PM MDT (20:14 UTC)
- Expired
- Jun 6, 2017, 3:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wallace County, KS
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS53 KGLD 062014
SVRGLD
KSC199-062100-
/O.NEW.KGLD.SV.W.0112.170606T2014Z-170606T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
214 PM MDT TUE JUN 6 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Wallace County in west central Kansas...
* Until 300 PM MDT
* At 214 PM MDT, a severe thunderstorm was located 12 miles north of
Sharon Springs, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10196 3914 10152 3891 10149 3890 10191
TIME...MOT...LOC 2014Z 327DEG 5KT 3907 10172
HAIL...1.00IN
WIND...60MPH
$$
Lockhart2 follow-up statements
563
WWUS53 KGLD 062041
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
241 PM MDT TUE JUN 6 2017
KSC199-062100-
/O.CON.KGLD.SV.W.0112.000000T0000Z-170606T2100Z/
Wallace KS-
241 PM MDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN WALLACE COUNTY...
At 240 PM MDT, a severe thunderstorm was located 8 miles north of
Sharon Springs, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3909 10190 3910 10159 3892 10155 3890 10191
TIME...MOT...LOC 2040Z 342DEG 8KT 3902 10176
HAIL...1.00IN
WIND...60MPH
$$
Lockhart333
WWUS53 KGLD 062058
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
258 PM MDT TUE JUN 6 2017
KSC199-062108-
/O.EXP.KGLD.SV.W.0112.000000T0000Z-170606T2100Z/
Wallace KS-
258 PM MDT TUE JUN 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE COUNTY
WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3909 10190 3910 10159 3892 10155 3890 10191
TIME...MOT...LOC 2058Z 327DEG 5KT 3900 10174
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:05 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 11:05 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1105 AM MDT Tue Jun 6 2017 .UPDATE... Issued at 550 AM MDT Tue Jun 6 2017 Just completed an update. Showers and thunderstorms developing a little ahead of schedule. So based on current radar trends and latest guidance, adjusted the pops accordingly. && .SHORT TERM...(Today through Thursday night) Issued at 348 AM MDT Tue Jun 6 2017 Main forecast issue will be heavy rainfall/flash flooding potential today and tonight. Satellite showing an amplified flow from the Pacific into eastern North America. This flow has become more amplified over the last 24 hours. At mid levels...models having a little trouble with subtle/complex flow/feature details over our area. Current a small scale 700 mb or convectively induced circulation over southwest South Dakota and the northern Nebraska panhandle. At this time it looks like the Gfs with this feature and overall is doing the best. Today/tonight...Complex forecast for today. Initial issue will be if we will have any thunderstorms ongoing as the day begins. Thunderstorms have been edging closer to the area along a boundary that has now moved into the northwest portion of the area. The Nmm and Arw would say that this develop should continue southward and that makes sense. So am going to continue the evening update some morning thunderstorms in the north and west. The above round of precipitation is the first in what looks to be a number of rounds of thunderstorms through tonight. Models showing a boundary draped across far eastern Colorado, just to the west of the border. Majority of the guidance through either lift, qpf signals, and rainfall probabilities indicate the first round of thunderstorms will occur along the boundary in eastern Colorado. This area may slowly expand to just across the Colorado border. This area continues or slowly moves south of the area. The next cluster of storms comes in from the north from ongoing convection over Nebraska. This looks to be due to a small scale mid level synoptic 700 mb circulation or a convectively induced circulation. This cluster slowly moves south across the area into tonight. The brunt of rainfall and what looks to be the heaviest moves across the eastern third of the area. Other not as intense convection continues a little further east. Precipitable water values continue to be above normal especially for the eastern third. This combined with slower storm motions should produce moderate to occasionally heavy rainfall. Despite the models showing the heaviest rainfall over the eastern portion, they differ on where the heaviest will occur. Believe the heavier rainfall will occur but am uncertain where it will be. This event does not look as clear cut as last Saturday plus the eastern portion of our area has not received as much rainfall. So based on the above and collaboration with neighbors, chose to not issue a Flash Flood Watch. However, day shift will need to take another quick look at this. Wednesday/Wednesday night...low confidence/high uncertainty precipitation forecast due to weak/subtle/unorganized features/pattern over the area. There looks to be some kind of lift around but it is not a lot. Air mass is drier as well. Forecast builder gave me slight chance to low chance pops which seems a little high. However, considering the subtle features and uncertainty of how today will evolve, left the pop and temperature forecast alone. Thursday/Thursday night...Continued subtle and weak features continue through this period. In general this day does not look as favorable as it did the previous few days. The builder gave me a mostly dry day with slight to low chance pops for the night. This looks fine but could make a case for a little higher pops for the afternoon. Again due to the same reasoning given for Wednesdays forecast, I did not modify what the forecast builder gave me. .LONG TERM...(Friday through Monday) Issued at 348 AM MDT Tue Jun 6 2017 Friday: Upper level ridge axis progresses east across the area. ECMWF is showing a slight chance of rain in portions of Cheyenne County CO during the afternoon/early evening. Chose to disregard at this time due to the abundance of dry air in place. Temperatures will be near average or slightly above average for the period. Saturday-Sunday: Models are in decent agreement looking at the latest 0Z runs. GFS is still a touch warmer than the ECMWF for the period though. Leeside troughing sets up through the period and with strong WAA and southwest flow, CWA will see temperatures on the rise. Saturday will have gusty winds and highs in the mid to upper 90s. This will be 10-15 degrees above normal for most areas. For Sunday, high temps will again be in the mid to upper 90s with the possibility of some spots hitting the century mark. Current GFS MOS guidance shows a high of 101 degrees in Hill City for Sunday. Sunday evening ECMWF is showing a shortwave trough approaching the area bringing precipitation to northwest parts of the CWA. Left slight chance of PoPs in the forecast for those areas. Monday: Models are showing a cold front moving across the area early Monday and stalling just southeast of the area. This, combined with an approaching positively tilted longwave trough, will give us a chance of showers and thunderstorms predominately along and north of I-70. Temps should cool back to near average with highs in the low to mid 80s and lows in the mid to upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1105 AM MDT Tue Jun 6 2017 KGLD, vfr conditions expected through about 11z with cigs lowering to mvfr/possibly ifr category for rest of the period. Winds variable in direction 10kts or less. Tough forecast deciding when and when not to include showers/thunderstorms in the forecast for the terminal. Currently thinking that plentiful moisture in the atmosphere coupled with afternoon heating will increase chances through the afternoon and early evening. A wind shift is presently near the terminal which will act as an additional focus for development. Currently have -tsra mentioned from 19z-02z. Heavy rain is the main threat and could produce sub vfr visibilities and cigs. KMCK, vfr conditions expected through about 08z with cigs lowering to ifr/lifr category from 09z-18z. Winds generally under 10kts through the period and will be variable in direction. Similar to KGLD difficult pinpointing when and when not to include precipitation mention given abundant moisture and sufficient heating. First guess is to mention thunderstorms near/over the terminal from taf issuance through about 00z. Locally heavy rainfall is possible and could produce sub vfr visibilities. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...SME AVIATION...99
Hazardous weather outlook, Jun 6, 12:40 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1240 PM MDT Tue Jun 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected across the area this afternoon and evening, decreasing in intensity and coverage after midnight. Some of these storms could become severe with large hail, damaging winds and locally heavy rainfall. This heavy rainfall could lead to flash flooding, especially across areas that have recently received heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There will be a chance of thunderstorms from late Thursday afternoon into Thursday night. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 6, 1:12 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
212 PM CDT TUE JUN 6 2017
KSZ003-004-062015-
Norton KS-Decatur KS-
212 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 315 PM CDT...
At 212 PM CDT, a strong thunderstorm was reported 5 miles northeast
of Oberlin, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oberlin, Norcatur, Jennings and Kanona.
LAT...LON 3980 10015 3958 10035 3982 10058 4000 10044
4000 10040 3995 10013
TIME...MOT...LOC 1912Z 308DEG 10KT 3987 10045
LockhartLocal storm report, Jun 6, 1:19 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL OBERLIN 39.82N 100.53W
06/06/2017 E0.75 INCH DECATUR KS OTHER FEDERAL
POST OFFICE REPORTED A LOT OF DIME SIZE HAIL FELL ALONG
WITH HEAVY RAINFALL. ESTIMATED TIME OF REPORT FROM RADAR.
&&
JLUNDQUISTSpecial weather statement, Jun 6, 1:29 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Goodland KS 129 PM MDT TUE JUN 6 2017 KSZ013-014-027-028-062030- Wallace KS-Thomas KS-Logan KS-Sherman KS- 129 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 230 PM MDT/330 PM CDT/... At 128 PM MDT/228 PM CDT/, Doppler radar was tracking a strong thunderstorm 14 miles south of Goodland, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brewster, Winona and Wallace. This includes Interstate 70 in Kansas between mile markers 31 and 42. LAT...LON 3912 10193 3940 10132 3916 10098 3885 10162 TIME...MOT...LOC 1928Z 308DEG 10KT 3914 10172 Lockhart
Local storm report, Jun 6, 1:34 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT TUE JUN 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL W OBERLIN 39.82N 100.53W
06/06/2017 E0.88 INCH DECATUR KS PUBLIC
MOSTLY PEA SIZE HAIL WITH A FEW NICKEL SIZE HAILSTONES.
ESTIMATED TIME OF REPORT FROM RADAR.
&&
JLUNDQUISTSpecial weather statement, Jun 6, 1:42 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Goodland KS 242 PM CDT TUE JUN 6 2017 KSZ015-062045- Sheridan KS- 242 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345 PM CDT... At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Hoxie, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoxie, Seguin and Tasco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3931 10017 3913 10051 3938 10071 3949 10044 TIME...MOT...LOC 1942Z 308DEG 10KT 3938 10053 Lockhart
Special weather statement, Jun 6, 2:00 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM CDT TUE JUN 6 2017
KSZ004-062100-
Norton KS-
300 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 400 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Norcatur, or 9 miles west of Norton, moving southeast
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norton, Lenora, Clayton, Edmond, Densmore, Reager and New Almelo.
LAT...LON 3957 9980 3957 10010 3964 10017 3973 10018
3980 10018 3994 10000 3970 9963 3968 9963
TIME...MOT...LOC 1959Z 308DEG 15KT 3980 10006
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:41 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 29 min |
| Jun 6, 12:47 PM MDT | Special Weather Statement | GLD | Sheridan | 58 min |
| Jun 6, 1:12 PM MDT | Special Weather Statement | GLD | Decatur | 63 min |
| Jun 6, 1:29 PM MDT | Special Weather Statement | GLD | Sherman | 61 min |
| Jun 6, 1:42 PM MDT | Special Weather Statement | GLD | Sheridan | 63 min |
| Jun 6, 2:00 PM MDT | Special Weather Statement | GLD | Norton | 60 min |
| Jun 6, 2:25 PM MDT | Special Weather Statement | GLD | Graham | 65 min |
| Jun 6, 2:37 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| Jun 6, 2:43 PM MDT | Special Weather Statement | GLD | Wichita | 17 min |
| Jun 6, 2:45 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Jun 6, 2:47 PM MDT | Special Weather Statement | GLD | Sheridan | 58 min |
| Jun 6, 3:00 PM MDT | Special Weather Statement | GLD | Wallace | 45 min |
| Jun 6, 3:02 PM MDT | Special Weather Statement | GLD | Wichita | 43 min |
| Jun 6, 3:05 PM MDT | Special Weather Statement | GLD | Gove | 10 min |
| Jun 6, 3:14 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 24 min |
| Jun 6, 4:08 PM MDT | Special Weather Statement | GLD | Greeley | 52 min |
| Jun 6, 5:19 PM MDT | Special Weather Statement | GLD | Greeley | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.